Vaccines are crucial to public health and safety. If there’s any recent global event to prove this point, it’s undeniably the pandemic. But despite all the negative attention vaccines may get from other members of society, there’s no denying their efficacy in controlling highly-infectious diseases. Since they’ve gone through long and serious studies, research, and clinical trial, it’s up to the public to trust the vaccines before their release.
Despite the general perceived and proven safety of vaccines, the possibility of side effects and vaccine-related injuries are possible. Like any medical treatment or medication, there’s no such thing as being 100% safe and free from side effects. Mild side effects like headaches, colds, and the like are expected. But, in rare instances, injuries and severe vaccine injuries may ensue. Every individual may respond to, or have allergies to some components, unknowingly. Or, if the medical worker was negligent, then injuries and risks become a reality.
Below are some of the common symptoms of a potential vaccine injury:
- Shoulder Injury Related To Vaccine Administration (SIRVA)
Most vaccines are injected into the upper arm area. And it’s normal to feel soreness where you got injected. However, in rare cases, a condition known as shoulder injury related to vaccine administration (SIRVA) may occur.
SIRVA can happen if the healthcare worker is negligent of the proper location of the supposed injected area. The right location to get injected is in the middle part of the upper arm. It’s the thickest part of the deltoid or that triangular muscle that runs from the upper arm bone to the collar bone. If the medical worker injects you too high on the upper arm, it may cause damage to the tissues or nerves on the shoulder.
SIRVA is often characterized by one or more of the following symptoms:
- Shoulder tendonitis;
- Limited motion range;
- Shoulder bursitis;
- Frozen shoulder;
Now, the question bothering your mind may be, does SIRVA go away? A consultation with your doctor and researching medical-related articles can provide you with answers.
- Guillain Barre Syndrome (GBS)
Guillain Barre Syndrome (GBS) is an autoimmune disease that weakens the patient’s immune system. Like a domino effect, the body’s nerve cells also get damaged. Generally, the exact underlying cause of GBS is unknown. But it has also been directly linked to some rare adverse effects of tetanus and flu injections.
If you or your loved one has been diagnosed with GBS right after having tetanus or flu shot, be sure to report this injury immediately. A proper diagnosis, along with a clear medical treatment plan is necessary.
Some of the early symptoms of GBS include:
- Difficulty speaking or breathing;
- Muscle pain or weakness;
- Difficulty standing or walking for extended periods;
- Tingling sensation or numbness in the extremities.
Along this line, other auto-immune conditions may be considered as vaccine injuries. Some of the most common ones are:
- Brachial Neuritis. This condition is characterized by nerve damage to the brachial plexus. The direct result is loss of feeling and pain and weakness on only one side of the body.
- Transverse Myelitis. It’s a disease that causes the spinal cord to become inflamed. In effect, numbness and weakness in the limbs are experienced.
- Encephalitis. It refers to an inflammation of the brain which causes muscle weakness, confusion, and seizures.
- Allergic Reactions
Mild allergic reactions can be accepted as normal after the vaccination. However, in its extreme case, those allergic reactions may now be classified as vaccine injuries. It refers to a condition known as anaphylaxis and anaphylactic shock.
Unfortunately, when a patient suffers from that condition, they may experience difficulty breathing, swelling, and itching, thus no other better remedy than to go for a trip to the emergency room. It’s necessary to identify what could’ve been the potential allergen in the vaccine that led to anaphylaxis and anaphylactic shock, so this can be prevented in the future.
- Acute Disseminated Encephalomyelitis (ADEM)
Acute Disseminated Encephalomyelitis (ADEM) is another vaccine injury, albeit rare. It’s a condition that causes the immune system to attack myelin. Generally, ADEM is caused by an infection. However, it has also been closely linked to certain vaccinations, particularly when ADEM happens within a few months after having a vaccine shot done.
When you or your loved ones suffer from ADEM, make it a point to seek medical treatment as soon as possible (ASAP). To determine this, some of the common symptoms include:
- Difficulty coordinating simple body movements;
- Loss of vision;
- Muscle weakness.
When you suffer from a vaccine-related injury, do remember that you’re entitled to medical treatment and just compensation under the law. Apart from your doctor, your lawyer is going to be your best friend. Remember, it’s not just enough to say you’ve suffered the injuries because of a vaccine. You have to prove it, too. The process is quite complex, so on top of your medical treatment and recovery plan, hiring an experienced vaccine injury attorney can help you navigate through this legal process.